Dietary and herbal supplements (DHS) are currently popular. They are being promoted as being natural and therefore safe – an assumption that is clearly wrong: some DHS can contain toxic substances or they might cause interactions with drugs or other DHS.
This study explored whether adverse events were actually associated with such interactions and examined specific characteristics among inpatient DHS users prone to such adverse events. It was designed as a cross-sectional survey of 947 patients hospitalized in 12 departments of a tertiary academic medical centre in Haifa, Israel. It evaluated the rate of DHS use among inpatients, the potential for interactions, and actual adverse events during hospitalization associated with DHS use. It also assessed whether DHS consumption was documented in patients’ medical files. Statistical analysis was used to delineate DHS users at risk for adverse events associated with interactions with conventional drugs or other DHS.
The results show that about half of all patients took DHS. In 17 (3.7%) of the 458 DHS users, an adverse event may have been caused by DHS-drug-DHS interactions. According to the Drug Interaction Probability Scale, 14 interactions “probably” caused the adverse events, and 11 “possibly” caused them. Interactions occurred more frequently in older patients (p = 0.025, 95% CI: 2.26-19.7), patients born outside Israel (p = 0.025, 95% CI: 0.03-0.42), those with ophthalmologic (p = 0.032, 95% CI: 0.02-0.37) or gastrointestinal (p = 0.008, 95% CI: 0.05-0.46) comorbidities, and those using higher numbers of DHS (p < 0.0001, 95% CI: 0.52-2.48) or drugs (p = 0.027, 95% CI: 0.23-3.77).
The authors concluded that approximately one in 55 hospitalizations in this study may have been caused by adverse events associated with DHS-drug-DHS interactions. To minimize the actual occurrence of adverse events, medical staff education regarding DHS should be improved.
This seems to be a good study and it generated interesting findings on an important topic.
Why do I have nevertheless a problem with it?
The answer is simple but not pleasant: very similar results have been published almost simultaneously in more than one journal. The link above is to an article in the BR J CLIN PHARMACOL of October this year. The following text is from the abstract of an article in INTERN EMERG MED also of October this year:
Of 927 patients who agreed to answer the questionnaire, 458 (49.4 %) reported the use of 89 different DHS. Potential DHS-DHS interactions were identified in 12.9 % of DHS users. Three interactions were associated with the actual occurrence of adverse events. Patients at risk of DHS-DHS interactions included females (p = 0.026) and patients with greater numbers of concomitant medications (p < 0.0001) and of consumed DHS (p < 0.0001). In 88.9 % of DHS users, DHS use was not reported in medical files and only 18 % of the DHS involved in interactions were documented. Potential DHS-DHS interactions are common in inpatients, and may lead to hospitalization or worsen existing medical conditions. The causal relationship between potential interactions and actual adverse events requires further study.
END OF QUOTE
And to my surprise, I also found a third article also from the October issue of INTERN EMERG MED reporting on this survey. Here is part of its abstract:
DHS users were determined via a questionnaire. The Natural Medicine database was used to search for potential DHS-drug interactions for identified DHS, and the clinical significance was evaluated using Lexi-interact online interaction analysis. Medical files were assessed for documentation of DHS use. Univariate and multivariate logistic regression analyses were used to characterize potential risk factors for DHS-drug interactions. Of 927 patients consenting to answer the questionnaire, 458 (49 %) reported DHS use. Of these, 215 (47 %) had at least one potential interaction during hospitalization (759 interactions). Of these interactions, 116 (15 %) were potentially clinically significant. Older age [OR = 1.02 (1.01-1.04), p = 0.002], males [OR = 2.11 (1.35-3.29), p = 0.001] and increased number of used DHS [OR = 4.28 (2.28-8.03), p < 0.001] or drugs [OR = 1.95 (1.17-3.26), p = 0.011] were associated with potential interactions in DHS users. Physicians documented only 16.5 % of DHS involved in these interactions in patients’ medical files. In conclusion, a substantial number of inpatients use DHS with potential interactions with concomitant medications. Medical staff should be aware of this, question patients on DHS usage and check for such interactions.
END OF QUOTE
What is the difference between the three articles? The first one in INTERN EMERG MED authored by Levy I, Attias S, Ben Arye E, Goldstein L, Schiff E evaluated “potential DHS-DHS interactions among inpatients”. The second one in INTERN EMERG MED also authored by Levy I, Attias S, Ben Arye E, Goldstein L, Schiff E evaluated “potentially dangerous interactions of DHS with prescribed medications among inpatients”. Finally the one in BR J CLIN PHARMACOL also authored by Levy I, Attias S, Ben-Arye E, Goldstein L, Schiff E assessed in addition the interactions between DHS and prescription drugs.
Dual publications are usually considered to be a violation of research ethics. Publication of different aspects of one single data-set in multiple articles is called ‘salami-slicing’ and is often considered to be poor form.
My question to you, the reader of this post, is: What type of scientific misconduct do we have here?